7 Ways Turmeric Can Affect Your Medication, According To A Dietitian

Blood Thinning

Turmeric has natural blood-thinning properties. This can be an issue if you're taking blood-thinning medications like warfarin, as it can enhance their effects and increase the risk of bleeding.

Blood Sugar Levels

Turmeric may lower blood sugar levels. This is a concern for those on diabetes medication, as it can lead to hypoglycemia (low blood sugar) when combined with these drugs.

Stomach Acid

Turmeric boosts gastric acid. Turmeric can affect the efficacy of acid-reducing drugs such proton pump inhibitors, worsening acid reflux and heartburn.

Pain Relievers

Turmeric can enhance the effect of non-steroidal anti-inflammatory drugs (NSAIDs), potentially increasing the risk of gastrointestinal issues like ulcers or bleeding.

Allergy Medications

Turmeric can either increase or decrease the effects of certain allergy medications, altering their effectiveness.

Metabolism Of Drugs

Turmeric alters medication metabolism, enhancing or decreasing their effects. Because it can disrupt liver enzymes that digest drugs.

Anticoagulants

Similar to blood thinners, anticoagulants' effectiveness can be enhanced by turmeric, increasing the risk of bleeding.